Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Topeka, KS

August 6, 2014Washington County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 6, 2014, 5:01 PM CDT for Washington County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 5:01 PM CDT (22:01 UTC)
Expired
Aug 6, 2014, 5:30 PM CDT
In force
29 min
Issued by
NWS Topeka, KS

County Washington County, KS

The radar

The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WWUS83 KTOP 062201
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT WED AUG 6 2014

KSZ009-062230-
WASHINGTON-
501 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY...

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 10 MPH
ACROSS PORTIONS OF SOUTHEASTERN WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BARNES.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3958 9681 3960 9690 3980 9698 3980 9681
TIME...MOT...LOC 2201Z 183DEG 9KT 3966 9685

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:54 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 6, 3:54 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT Wed Aug 6 2014

.SHORT TERM...(This Evening through Thursday)
Issued at 206 PM CDT WED AUG 6 2014

08Z water vapor imagery showed the mid level ridge has deamplified
over the central plains and a disorganized shortwave was moving
across NEB. Another better defined shortwave was moving east across
southern Canada. At the surface, an area of low pressure was
analyzed over northwestern KS and southwestern NEB with a warm front
extending from central NEB into extreme northeast KS.

For today and tonight, models are in reasonable agreement that the
disorganized energy aloft will drift over northeast KS. With an
uncapped airmass and decent moisture (PWs increase to near 2")
available for precip, think scattered to numerous showers and storms
may develop within the heat of the day and persist into tonight as
the weak vorticity slowly drifts east southeast. There doesn't
appear to be a strong surface feature to focus convection, however
models develop an inverted trough axis across northeast KS by this
afternoon. This appears to be the best location for lift and
forcing, albeit weak, and have the highest POPs across northeast KS
by the late afternoon and evening. Models show some modest
instability developing today for surface based storms. There may
also be enough deep layer shear around 25KT for some pulse storms.
With a strong inverted V signal in the forecast soundings, the main
concern could be strong gusty winds with some hail possible too.
Highs today could be a little tricky depending on cloud cover. But
progs of 850 temps continue to support highs in the upper 90s across
central KS where there could be more insolation. Have highs in the
upper 80s for far northeast KS thinking thicker cloud cover and more
moisture within the boundary layer may inhibit heating a little
more.

Think precip chances will gradually trend down after midnight
tonight as the modest mid level trough and associated forcing
propagates east southeast. Lows are expected to range from the upper
60s across north central KS to the lower 70s in east central KS.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 206 PM CDT WED AUG 6 2014

The long term period remains quite unsettled with only minor
changes from the previous forecast issuance. In the wake of the
departing trough Thursday night, expect dry conditions, but
another short wave trough will be quick to move out of the eastern
Rockies with a convective complex developing in western KS and
perhaps moving into north central KS by early Friday morning. Have
gone with chance POPs during the day on Friday despite the incoming
convective complex as it looks like it will lose steam as it moves
into eastern KS but could still see scattered thunderstorms. Also,
if it is more organized as it moves into the area, could see the
complex move all the way across the forecast area given the
compact upper trough moving overhead. This system should reinforce
a front just south of the forecast area, keeping cooler
temperatures locally with highs in the lower 80s, and also keeping
forcing for additional thunderstorms displaced south of the
forecast area for Friday night.

The location of this front will play a role in the forecast for
the remainder of the weekend as another well timed (by the model
guidance) trough is forecast to approach northeast KS by Sunday
morning. Expect areas just north of the surface front to see
another fairly organized convective complex late Saturday night as
the low level jet and isentropic flow increases over the front.
This may persist into the day on Sunday with some widespread
decent rainfall possible in the axis near and just northeast of
the cold front. The best chance for this currently seems to be in
the southwest half of the forecast area but confidence in
location is fairly low at this time.

Upper ridging becomes a bit stronger by Monday into next week so
it seems fairly likely that drier conditions will build into the
area along with a bit warmer temperatures in the low 90s with lows
still around 70.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1240 PM CDT WED AUG 6 2014

Soundings still indicate thunderstorms to start popping up within
the hour and will leave VCTS in TAFs at this time. Best piece of
energy comes out late afternoon and evening and will keep tempo,
although added vcsh afterwards as showers behind TS may be slow to
clear in the overnight/morning hours. Will need to adjust TAFS as
areas of convection and showers develop.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Barjenbruch
AVIATION...67
Hazardous weather outlook, Aug 6, 4:01 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT WED AUG 6 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-072115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
401 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...AND
PERHAPS INTO THE EARLY MORNING. THE STORMS MAY BE CAPABLE OF
STRONG WIND GUSTS AROUND 60 MPH AND HAIL AROUND AN INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING IN
EASTERN KANSAS.

ADDITIONAL THUNDERSTORM CHANCES RETURN LATE THURSDAY NIGHT AND
CONTINUE THROUGH MONDAY MORNING. THE BEST CHANCES FOR STORMS
APPEAR TO BE ON FRIDAY NIGHT...AND AGAIN SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 6, 4:00 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT WED AUG 6 2014

KSZ024-026-039-062130-
JACKSON-JEFFERSON-SHAWNEE-
400 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHAWNEE...
NORTHWESTERN JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES...

THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF NORTH CENTRAL SHAWNEE...NORTHWESTERN JEFFERSON
AND SOUTHEASTERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS
AROUND 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE DENISON...VALLEY FALLS AND
NORTONVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3914 9563 3921 9577 3945 9560 3945 9556
      3942 9556 3943 9538 3942 9530
TIME...MOT...LOC 2100Z 221DEG 30KT 3927 9558
Special weather statement, Aug 6, 4:13 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT WED AUG 6 2014

KSZ040-055-056-062145-
DOUGLAS-FRANKLIN-OSAGE-
413 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...SOUTHERN
DOUGLAS AND NORTHWESTERN FRANKLIN COUNTIES...

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHEASTERN OSAGE...SOUTHERN DOUGLAS AND
NORTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS
AROUND 50 MPH...HEAVY RAIN AND CONTINUOUS DEADLY LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GLOBE...LONE STAR...
CLINTON...CLINTON LAKE...BALDWIN CITY AND PLEASANT GROVE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3895 9542 3880 9510 3866 9546 3874 9559
TIME...MOT...LOC 2113Z 223DEG 22KT 3876 9545
Special weather statement, Aug 6, 4:15 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT WED AUG 6 2014

KSZ011-062145-
NEMAHA-
415 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA COUNTY...

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHEASTERN NEMAHA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3996 9579 3984 9586 3990 9602 4000 9599
      4001 9592 4000 9579
TIME...MOT...LOC 2115Z 208DEG 20KT 3991 9592
Local storm report, Aug 6, 4:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     LAWRENCE                38.96N 95.26W
08/06/2014  M54 MPH          DOUGLAS            KS   ASOS

            MEASURED ON LWC AIRPORT ASOS

&&

BDRAKE
Special weather statement, Aug 6, 4:27 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT WED AUG 6 2014

KSZ012-062200-
BROWN-
427 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN COUNTY...

THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHWESTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HAMLIN AND RESERVE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3979 9558 3988 9578 4001 9570 4000 9539
TIME...MOT...LOC 2127Z 212DEG 15KT 3991 9562
Special weather statement, Aug 6, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT WED AUG 6 2014

KSZ009-062230-
WASHINGTON-
501 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY...

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 10 MPH
ACROSS PORTIONS OF SOUTHEASTERN WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BARNES.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3958 9681 3960 9690 3980 9698 3980 9681
TIME...MOT...LOC 2201Z 183DEG 9KT 3966 9685

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:42 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie33 min
Aug 6, 3:00 PM CDTSevere Thunderstorm WarningTOPShawnee15 min
Aug 6, 3:13 PM CDTSpecial Weather StatementTOPJackson32 min
Aug 6, 3:20 PM CDTSpecial Weather StatementTOPJefferson25 min
Aug 6, 3:44 PM CDTSpecial Weather StatementTOPJefferson31 min
Aug 6, 3:47 PM CDTSpecial Weather StatementTOPBrown28 min
Aug 6, 3:51 PM CDTSpecial Weather StatementTOPOsage24 min
Aug 6, 4:00 PM CDTSpecial Weather StatementTOPJefferson30 min
Aug 6, 4:13 PM CDTSpecial Weather StatementTOPDouglas32 min
Aug 6, 4:15 PM CDTSpecial Weather StatementTOPNemaha30 min
Aug 6, 4:27 PM CDTSpecial Weather StatementTOPBrown33 min
Aug 6, 5:09 PM CDTSpecial Weather StatementTOPWabaunsee36 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.